Alert archive / Arizona / Dust Storm Warnings in 2012
Dust Storm Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Jul 22, 2012, 1:30 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2012, 1:30 PM MST (20:30 UTC)
- Expired
- Jul 22, 2012, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409 WWUS75 KTWC 222030 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST SUN JUL 22 2012 ...STRONG THUNDERSTORMS GENERATING BLOWING DUST... AZZ502-504-505-222300- /O.NEW.KTWC.DS.W.0005.120722T2030Z-120722T2300Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY- INCLUDING THE CITY OF...PICACHO PEAK STATE PARK 130 PM MST SUN JUL 22 2012 ...DUST STORM WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. * TIMING...STRONG THUNDERSTORMS WILL SPREAD INTO NORTHERN PIMA AND SOUTHEAST PINAL COUNTY THROUGH 4 PM. * WINDS...MAIN OUTFLOW WINDS OF 30 TO 40 MPH WITH LOCAL GUSTS TO 60 MPH POSSIBLE NEAR SEVERE THUNDERSTORMS. * VISIBILITY...BELOW ONE QUARTER OF A MILE AT TIMES. * IMPACTS...VISIBILITIES WILL DROP RAPIDLY AND MAY BE NEAR ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS DUST STORM. && $$ MEYER
2 follow-up statements
258 WWUS75 KTWC 222118 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST SUN JUL 22 2012 ...STRONG THUNDERSTORMS GENERATING BLOWING DUST... AZZ504-222230- /O.CAN.KTWC.DS.W.0005.000000T0000Z-120722T2300Z/ TUCSON METRO AREA- 218 PM MST SUN JUL 22 2012 ...DUST STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE DUST STORM WARNING. THE AREA OF BLOWING DUST HAD SHIFTED NORTHWEST OUT OF FAR NORTHERN PIMA COUNTY. $$ AZZ502-505-222300- /O.CON.KTWC.DS.W.0005.000000T0000Z-120722T2300Z/ TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY- INCLUDING THE CITY OF...PICACHO PEAK STATE PARK 218 PM MST SUN JUL 22 2012 ...DUST STORM WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... A DUST STORM WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. * TIMING...STRONG THUNDERSTORMS WILL SPREAD INTO SOUTHERN PINAL COUNTY THROUGH 4 PM. * WINDS...MAIN OUTFLOW WINDS OF 30 TO 40 MPH WITH LOCAL GUSTS TO 60 MPH POSSIBLE NEAR SEVERE THUNDERSTORMS. * VISIBILITY...BELOW ONE QUARTER OF A MILE AT TIMES. * IMPACTS...VISIBILITIES WILL DROP RAPIDLY AND MAY BE NEAR ZERO AT TIMES INCLUDING AREAS AROUND INTERSTATE 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS DUST STORM. && $$ MEYER
884 WWUS75 KTWC 222252 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 352 PM MST SUN JUL 22 2012 AZZ502-505-230000- /O.EXP.KTWC.DS.W.0005.000000T0000Z-120722T2300Z/ TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY- INCLUDING THE CITY OF...PICACHO PEAK STATE PARK 352 PM MST SUN JUL 22 2012 ...DUST STORM WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON... THE DUST STORM WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON. AT 350 PM MST THE AREAS OF DUST GENERATED BY STRONG THUNDERSTORM ACTIVITY HAD MOVED NORTH AND OUT OF SOUTHERN PINAL COUNTY. $$ MEYER
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 22, 9:00 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 22, 9:00 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST SUN JUL 22 2012 .SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. SOME THUNDERSTORMS WILL GENERATE HEAVY RAINFALL. && .DISCUSSION...EVEN WETTER THIS MORNING WITH PRECIPITABLE WATER VALUES NEAR 1.7 (ABOUT 150 PERCENT OF NORMAL) AND SURFACE DEWPTS IN THE 60S. MORE DEBRIS CLOUD HANGING ON THIS MORNING SO MOST LOCATIONS WILL TAKE LONGER TO SEE DIRECT HEATING THAN YESTERDAY. ALSO...MID LEVELS HAVE WARMED A LITTLE WITH H5 COMING IN AT -5 C ON THE 12Z KTWC SOUNDING. DECENT EASTERLY TO SOUTHEASTERLY FLOW ARGUES WE SHOULD REFRESH ATMOSPHERE AND GET RID OF REMAINING DEBRIS CLOUD PRETTY QUICKLY OVER THE NEXT 2 HOURS WITH PLENTY OF SOLAR INSOLATION BY 11 AM OR SO. BEST GUESS IS WEAK IMPULSE ROTATING OUT OF NORTHERN SONORA SHOULD HELP OVERCOME MODEST WARMING IN MID LEVELS BY NOON FOR ANOTHER BUSY AFTERNOON AND EARLY EVENING...ALTHOUGH THE NAM12 ISN'T HANDLING THE FIRST FEW HOURS VERY WELL. WE'LL LET THE HEAVY MONSOON FORECAST STAND TODAY WITH LOCALLY HEAVY RAIN AND WET MICROBURSTS A CONCERN. && .PREV DISCUSSION...BROAD UPPER RIDGE CENTERED OVER THE CENTRAL CONUS WILL PROVIDE DEEP GENERALLY SELY FLOW ACROSS SE AZ THRU TUE. SERIES OF IMPULSES MOVING NWWD ACROSS THE AREA IN COMBINATION WITH AMPLE MOISTURE WILL PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS. PRECIP CHANCES TO DECREASE SOMEWHAT WED-THUR AS UPPER HIGH BECOMES CENTERED OVER SRN NEVADA/SRN UTAH. HOWEVER...STILL ENOUGH MOISTURE FOR CHANCE-CATEGORY POPS EAST AND SOUTH OF TUCSON WITH LESSER CHANCES OF PRECIP ACROSS WRN SECTIONS. THEREAFTER... SCATTERED SHOWERS/TSTMS TO RETURN TO MUCH OF SE AZ BY SAT AS UPPER HIGH BECOMES CENTERED AGAIN OVER THE CENTRAL CONUS. HIGH TEMPS TO AVERAGE A FEW DEGS BELOW CLIMO MUCH OF THIS WEEK. && .AVIATION...SCT-NMRS TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA 06Z-12Z MONDAY. WIND GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU MONDAY MORNING OR 23/15Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER/BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:36 AM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 936 AM MST SUN JUL 22 2012 AZZ501>515-231645- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 936 AM MST SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT NUMEROUS MOUNTAIN TO SCATTERED VALLEY SHOWERS AND THUNDERSTORMS AGAIN TODAY. SOME STORMS WILL GENERATE HEAVY RAIN WITH FLASH FLOODING POSSIBLE. THE STRONGEST STORMS MAY GENERATE WIND GUSTS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 22, 9:57 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
957 AM MST SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 3 NNW SAHUARITA 31.99N 110.97W
07/21/2012 PIMA AZ BROADCAST MEDIA
TREE DOWNED...TIME ESTIMATED FROM RADAR
0231 PM TSTM WND DMG 3 ESE TUCSON 32.23N 110.90W
07/21/2012 PIMA AZ TRAINED SPOTTER
SEVERAL 4 INCH TREE LIMBS DOWN
0235 PM TSTM WND DMG 4 SE CATALINA FOOTHILLS 32.26N 110.84W
07/21/2012 PIMA AZ BROADCAST MEDIA
E SHORELINE DRIVE AND N SABINO CANYON ROAD...TIME
ESTIMATED FROM RADAR
&&
EVENT NUMBER TWC1200035 TWC1200036 TWC1200037
KDSpecial weather statement, Jul 22, 11:44 AM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1144 AM MST SUN JUL 22 2012 AZZ503-507-513-221915- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1144 AM MST SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY UNTIL 1215 PM MST... AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SONOITA...MOVING NORTH AT 5 TO 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHEASTERN SANTA CRUZ COUNTY. LAT...LON 3173 11078 3173 11051 3164 11051 3162 11073 TIME...MOT...LOC 1844Z 165DEG 6KT 3170 11065 MEYER
Special weather statement, Jul 22, 12:27 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1227 PM MST SUN JUL 22 2012 AZZ505-506-222015- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 1227 PM MST SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 115 PM MST... AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF ORACLE...OR 22 MILES SOUTHEAST OF FLORENCE...MOVING NORTHWEST AT 5 TO 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL PINAL COUNTY. LAT...LON 3289 11131 3309 11098 3274 11087 3268 11107 TIME...MOT...LOC 1926Z 156DEG 6KT 3280 11101 MEYER
Special weather statement, Jul 22, 12:40 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1240 PM MST SUN JUL 22 2012 AZZ504-222030- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 1240 PM MST SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 130 PM MST... AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAHUARITA...OR 9 MILES NORTHEAST OF GREEN VALLEY...MOVING NORTHWEST AT 5 TO 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA AND SAN XAVIER. LAT...LON 3210 11118 3213 11071 3191 11077 3183 11096 TIME...MOT...LOC 1940Z 153DEG 6KT 3195 11091
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Jul 21, 6:17 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Jul 22, 11:44 AM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Jul 22, 12:27 PM MST | Special Weather Statement | TWC | Pinal | 48 min |
| Jul 22, 12:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Jul 22, 12:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Jul 22, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Jul 22, 1:36 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 22, 1:56 PM MST | Flash Flood Warning | TWC | Pima | 92 min |
| Jul 22, 2:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
Nearby
Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.